After the trauma of losing her husband in a car accident, Emily felt lonely and depressed and spent most of her time sleeping. Her doctor prescribed trazodone (Desyrel) for relieving symptoms of depression. Trazodone is a selective serotonin reuptake inhibitor (SSRI) antidepressant. Her depression improved and, for a while, she felt that she had recovered. She had been on trazodone for over 8 weeks and started thinking that maybe she did not need to use the medication any more. Besides, it was an extra expense on her list. Therefore, she decided to taper off her SSRI medication. The information presented in this article is intended to provide information to people like Emily.
What does it mean to taper off?
Why do people want to taper off of antidepressants?
Some reasons why people consider stop taking antidepressants are either they are pregnant or expecting to become pregnant or if their doctor has advised them to stop taking antidepressants.
Side effects of antidepressants is another important reason why they want to switch to other medications or herbal remedies.
What to expect when you stop taking antidepressants?
When people stop taking antidepressants, they may feel sick with a condition sometimes called “antidepressant withdrawal” or “SSRI discontinuation syndrome”. There is science behind withdrawal! Antidepressants interfere with brain chemistry and eventually the body adjusts to these changes. So stopping suddenly can cause unwanted reactions in the form of withdrawal. Antidepressant withdrawal symptoms typically appear within 2 – 5 days and persist for up to several weeks, according to the American Psychological Association (APA).
People may experience the following symptoms: nausea, vomiting, stomach cramps, loss of appetite, increased gastric motility, lightheadedness, fatigue, excessive sweating, uncoordinated movements, mood swings, anxiety and insomnia. Some may also experience strange and painful sensations, known as as “brain shivers”. Brain shiver suffers become very sensitive to sounds and experience what seems to be electric shocks to their head.
Results from 14 studies have indicated that after discontinuation of antidepressants, 56% of people experienced withdrawal symptoms. Amongst these, four studies found that 46% of people experienced severe symptoms lasting for several weeks to months.
What affects the severity and duration of symptoms from withdrawal?
There are two main factors that influence the symptoms of withdrawal: the half-life of medication and the length of medication use.
- The half-life of antidepressant medication: The half-life of a medication is the time it takes to reduce the amount of active drug by half in the body. Medications with a shorter half-life cause more withdrawal symptoms compared to those with a longer half-life. Antidepressants with a short half-life include venlafaxine (Effexor) and trazodone (Desyrel) whereas Fluoxetine (Prozac) and citalopram (Celexa) have a long half-life. The half-lives of some other common antidepressants are Bupropion (Wellbutrin) 21 hr, Citalopram (Celexa) 36 hr, Desvenlafaxine (Pristiq) 12 hr, Duloxetine (Cymbalta) 8-17 hr, Escitalopram (Lexapro) 30 hr, Fluoxetine (Prozac) 96-144 hr, Paroxetine (Paxil) 24 hr, Sertraline (Zoloft) 22-36 hr and Venlafaxine (Effexor) 4-7 hr. Antidepressants with a short half-life need to be gradually tapered down over a longer period of time.
- Length of antidepressant therapy: Generally, the abrupt stoppage or the rapid reduction of the dosage of any antidepressant after taking it for 6 weeks or more can potentially result in withdrawal symptoms. The longer the duration of antidepressant medication usage, the more likely e are withdrawal symptoms.
How to minimize withdrawal symptoms?
Withdrawal symptoms can be avoided by following a thoughtful tapering strategy laid out with the help of a healthcare professional. Some important things to consider before discontinuing antidepressants:
- Taper off slowly: The key strategy to minimise withdrawal symptoms is to reduce the dose of antidepressants gradually. The tapering duration usually depends on the antidepressant’s half-life and for how long the antidepressant was taken. Doctors usually suggest reducing the dose to the minimum or half-minimum dose (the lowest possible dose effective for your depressive symptoms) over 2 to 4 weeks (short tapers) or longer before completely stopping the medication.
- Switching to another antidepressant with a longer half-life is also helpful to minimise withdrawal symptoms.
- Manage symptoms of withdrawal like gastric upset and sleep issues with medications prescribed by your health care professional.
- Psychotherapy, such as cognitive behavioural therapy, can help people discontinue antidepressants without increasing the risk of relapse or recurrence.
- Regular checkups with healthcare professionals. Healthcare professionals are trained and experienced in identifying your condition and determining whether your condition is improving or relapsing. Seek support from family, friends, and health professionals when necessary.
- Healthy lifestyle: Positive thinking, healthy life choices and physical activity on a regular basis will help to overcome the symptoms of withdrawal. Studies have shown the positive effects of exercise on serotonin.
- Warner, C. H., Bobo, W., Warner, C. M., Reid, S., & Rachal, J. (2006). Antidepressant discontinuation syndrome. American family physician, 74(3), 449-456. https://pubmed.ncbi.nlm.nih.gov/16913164/
- Horowitz, M. A., & Taylor, D. (2019). Tapering of SSRI treatment to mitigate withdrawal symptoms. The Lancet Psychiatry, 6(6), 538-546. https://pubmed.ncbi.nlm.nih.gov/30850328/